Anaphylaxis to drugs

Merin Kuruvilla, David A. Khan

Research output: Contribution to journalReview article

28 Scopus citations

Abstract

Drug-induced anaphylaxis is a common cause of anaphylaxis and a leading cause of fatal anaphylaxis. Antibiotics, radiocontrast, and nonsteroidal anti-inflammatory drugs are commonly implicated drugs. Vocal cord dysfunction can mimic anaphylaxis and is often overlooked. β-Lactams are a common cause of anaphylaxis; however, skin testing and drug challenge can usually determine tolerability of other classes of β-lactams. Nonionic contrast agents cause anaphylaxis less frequently than ionic contrast, and immunoglobulin E-mediated mechanisms may have a role in some of these reactions. Skin testing with radiocontrast may have a role in evaluating patients with anaphylaxis to nonionic contrast.

Original languageEnglish (US)
Pages (from-to)303-319
Number of pages17
JournalImmunology and Allergy Clinics of North America
Volume35
Issue number2
DOIs
StatePublished - May 1 2015

Keywords

  • Anaphylaxis
  • Cephalosporin
  • Drug
  • NSAID
  • Penicillin
  • Proton pump inhibitor
  • Radiocontrast
  • Vocal cord dysfunction

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology

Fingerprint Dive into the research topics of 'Anaphylaxis to drugs'. Together they form a unique fingerprint.

  • Cite this